Massachusetts, 2017

High Wind and Strong Wind in Massachusetts, April 16, 2017

April 16, 2017 · NWS ALY · 2 events in 2 counties and zones

A pre-frontal trough moved through the region during the afternoon and evening hours, producing an area of showers and strong, damaging winds. These winds knocked down numerous trees and power lines across Berkshire County in Massachusetts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A pre-frontal trough moved through the region during the afternoon and evening hours, producing an area of showers and strong, damaging winds. These winds knocked down numerous trees and power lines across Berkshire County in Massachusetts. It also produced strong wind gusts ranging from 30 to 40 mph throughout western Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 16, 11:42 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Apr 16, 11:42 AM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1242 PM EDT Sun Apr 16 2017

.SYNOPSIS...
A very warm and breezy day is in store today ahead of an approaching
cold front. Showers and thunderstorms are possible along the front
in the afternoon and evening. More seasonable temperatures and dry
weather are in store behind the front for Monday and Tuesday. A wet
period appears to be in the offing for the middle to end of next
week.

&&

.NEAR TERM /THROUGH MONDAY/...
An upper wave and surface reflection are expected to track
across the upper Great Lakes and reach the vicinity of Montreal
by 00Z tonight. Strong lower and mid-tropospheric flow will
exist to the south of the low's track today with a strong
pressure gradient between the low and a high off the southeast
Atlantic coast. Deep mixing potential is indicated by forecast
soundings today, which will lead to a breezy day, with gusts to
around 30 kt possible. Our position in the warm sector (850 mb
temps around 12C, close to +2 SD) combined with deep mixing,
compressional downslope warming, and a fair amount of sunshine
(at least into the early afternoon) will lead to a very warm
day. Record highs of 91/91/89 at KALB/KPOU/KGFL may be a bit out
of reach, though. Went toward the warm side of the guidance
envelope, which sends highs into the mid-80s in the valleys.

The system's cold front will not track through until tonight,
but a prefrontal trough coincident with a narrow corridor of
mid-50s dewpoints may be able to touch off a broken line of
showers and thunderstorms this afternoon and evening. MLCAPEs in
this corridor are expected to be limited to around 500-750 J/kg.
Still, if a few robust updrafts can develop, 0-6km shear values
of 30-40 kt could lead to a few more organized storms, and
inverted-V soundings could result in a few gusty winds. SPC has
most of the forecast area in marginal risk.

Could be some additional showers early tonight along the cold
front, with a drying trend for the second half of the night.
Uncertainty with respect to cloud cover with MOS guidance/NAM
RH fields indicating potential for a cold-advection lower
stratus deck, so there could be some degree of cloud cover
around much of the night. Another mild night as the surface cold
air advection is a bit delayed. Lows are expected to be in the
upper 30s to mid 50s.

Monday, cold advection continues in the wake of the front, which
may allow some lower clouds to linger especially across the
terrain in the morning. Surface ridge attempts to build in but
it's centered far north and upper flow remains broadly trough-y.
Temps will be considerably cooler than Sunday but still near to
above normal, especially across the mid-Hudson Valley where more
sunshine and deeper mixing will be located. Highs are expected
to range from the mid 40s northwest to upper 60s southeast.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Tranquil Monday night into Tuesday with the surface ridge
exerting its influence. Temps near normal. Clouds increase
Tuesday night ahead of the next system as the high shifts east.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Guidance is in general agreement with the longwave pattern.
Have a fast zonal flow mid week transitioning to an amplified
pattern as short wave energy which moves in on the west coast
digs a trough over the western United States with a cut off
low developing over the Plains by the weekend. However, there
is much uncertainty in the details regarding the timing and
amplitude of the individual features. Overall looking at an
active, unsettled pattern with the potential for rounds of
rainfall. QPF amounts are highly uncertain however moderate to
heavy rainfall is possible.

The exception at this time is for a low pressure system to
approach and move across the region Wednesday with its associated
cold front becoming quasi-stationary to our south by Thursday.
An area of low pressure is then expected to track eastward along
this boundary late in the week.  It appears the the dry day of the
period should be Saturday with another system on the approach
for Sunday.

As for temperatures based on the expected pattern near to slightly
below normal daytime readings with above normal at night due to
cloud cover.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
The forecast area will be in the warm sector of a low pressure
system today will a pre-frontal trough moving though this
afternoon and a cold front tonight. Have a VCTS in each TAF for
when the likelihood for convection is expected. MVFR conditions
are expected with convection along with brief IFR and chances
for a thunderstorms. Otherwise VFR conditions are expected. All
TAF sites are expected to have VFR conditions on Monday.

A south-southwest to west flow will increase across the area
today with gusts into the 20s with the flow shifting more to
the west with the passage of the pre-frontal trough and more to
the northwest with the passage of the cold front tonight. Winds
will be gusty again on Monday with some gusts over 25 mph.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of SHRA.
Wednesday Night: Moderate Operational Impact. Chance of SHRA.
Thursday: Moderate Operational Impact. Chance of SHRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Moderate Operational Impact. Likely SHRA.

&&

.FIRE WEATHER...
Gusty winds today along with low relative humidities...

A very warm airmass will be in place today ahead of a cold front.
Showers and thunderstorms will be possible along the front in the
afternoon and evening. However, there is a window ahead of the
front for fire weather conditions, as deep mixing allows RH
values drop into the 30-40 percent range and southwest winds gust
to around 35 mph. The exception will be over the southern
Adirondacks, where the front will arrive earlier and the RH values
will not be quite as low. Rainfall amounts today are expected to
be modest, with basin average rainfall ranging from a few
hundredths to near a quarter inch.

A more seasonable airmass will arrive behind the front Monday and
Tuesday, although winds could still gust to around 25 mph on
Monday. Minimum RH values will range from 40 to 60 percent Monday
and 35 to 45 percent Tuesday. A wet period is in the offing for
the middle to end of next week.

&&

.HYDROLOGY...
An approaching cold front will bring scattered showers and
thunderstorms to the region this afternoon and evening. However,
rainfall amounts today are expected to be modest, with basin
averages ranging from a few hundredths to near a quarter inch.
NOHRSC analysis shows snowpack only across the highest
elevations of the southern Adirondacks and southern Greens. This
should allow river levels to continue to recede or remain fairly
constant.

A wetter pattern will arrive for the middle to the end of next
week, which could result in some minor river rises.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Thompson
NEAR TERM...11/Thompson
SHORT TERM...Thompson
LONG TERM...IAA
AVIATION...IAA/11/Thompson
FIRE WEATHER...Thompson
HYDROLOGY...Thompson
Hazardous weather outlook, Apr 16, 6:50 AM EST, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
750 AM EDT Sun Apr 16 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
750 AM EDT Sun Apr 16 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and Tonight.

There is a chance of thunderstorms this afternoon and evening as a
cold front approaches. The best chance for thunderstorms will be
across the western Adirondacks and Mohawk Valley area, where there
is a marginal risk for severe thunderstorms. Isolated storms in that
area could produce wind gusts up to 60 mph and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 16, 2:30 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Albany NY
330 PM EDT Sun Apr 16 2017

NYZ038>041-043-047>054-058>061-063>066-083-084-172200-
Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-
Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Southeast Warren-Southern Washington-
Including the cities of Ilion, Herkimer, Little Falls, Mohawk,
Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam,
Saratoga Lake, Saratoga Springs, Huletts Landing, Whitehall,
Granville, Cobleskill, Breakabeen, Gilboa, Livingstonville,
Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson,
Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa,
Mechanicville, Clifton Park, Waterford, Westerlo, Altamont,
Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge,
Hoosick Falls, Stephentown, Hunter, Tannersville, Windham,
Prattsville, Catskill, Coxsackie, Athens, Cairo,
Jefferson Heights, Hudson, New Lebanon, Ellenville, Woodstock,
West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown,
Kingston, New Paltz, Poughkeepsie, Beacon, Arlington, Pawling,
Wingdale, Dover Plains, Millbrook, Stanfordville, Pine Plains,
Amenia, Glens Falls, West Glens Falls, Hudson Falls, Fort Edward,
Cambridge, Greenwich, Middle Falls, and North Easton
330 PM EDT Sun Apr 16 2017

...Elevated Risk for Fire Spread Potential Monday for eastern New
York excluding the southern Adirondacks...

New York fire weather officials have advised of an elevated risk
for fire spread again Monday due to dry surface fuels along with
low relative humidities and gusty winds.

Winds will be from the northwest at 10 to 20 mph with gusts to
near 35 mph. Relative humidity values will be low generally from
35 to 45 percent.

VTZ013>015-172200-
Bennington-Western Windham-Eastern Windham-
Including the cities of Stamford, Bennington,
Woodford State Park, Pownal, Stratton, Londonderry, Brattleboro,
Guilford Center, West Brattleboro, and Bellows Falls
330 PM EDT Sun Apr 16 2017

...Elevated Risk for Fire Spread Potential Monday for elevations
below 1500 feet across southern Vermont...

Vermont fire weather officials have advised of an elevated risk
for fire spread again Monday due to dry surface fuels along with
low relative humidities and gusty winds for elevations below 1500
feet across Bennington and Windham counties.

Winds will be from the northwest at 10 to 20 mph with gusts to
near 35 mph. Relative humidity values will be low generally from
35 to 45 percent.

CTZ001-013-MAZ001-025-172200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-
Including the cities of Torrington, Oakville, Gaylordsville,
New Milford, Terryville, Thomaston, Dalton, Hancock, Pittsfield,
Florida, North Adams, Sandisfield, Great Barrington,
and South Egremont
330 PM EDT Sun Apr 16 2017

..Elevated Risk for Fire Spread Potential Monday across Berkshire
and Litchfield Counties...

Massachusetts and Connecticut fire weather officials have advised
of an elevated risk for fire spread again Monday due to dry
surface fuels along with low relative humidities and gusty winds.

Winds will be from the northwest at 10 to 20 mph with gusts to
near 35 mph. Relative humidity values will be low generally from
35 to 45 percent.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Southern Berkshire

When
April 16, 3:00 PM EST to 7:00 PM EST
Where
Southern Berkshire forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Multiple trees and power lines were knocked down due to high winds. This led to numerous power outages across the area.

Strong Wind, Northern Berkshire

When
April 16, 3:00 PM EST to 7:00 PM EST
Where
Northern Berkshire forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Peak wind gusts from ASOS and CWOP stations ranged from 30 to 40 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2017Every state in 2017This day in weather historyWarnings in Massachusetts, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694385, 694398.